Q. Does side effect of the anxiety drug diminishes the memory?

Answered by Dr. Suresh Kumar G D and medically reviewed by Dr. Nithila A

 

New
Do you have a question on Memory Problems or Side Effect Of Antidepressants? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am a 42-year-old male. When I was 15 years old, I started to suffer from depression and had to undergo psychiatric treatment. I was prescribed Trazonil for a sleep disorder and Flunil for depression and anxiety. I was under this medication for nearly seven years. In the meanwhile, I got hooked to alcohol and smoking before 20 years.

I took an overdose and consumed almost 90 tablets of Trazonil in an attempt to end my life. However I survived, but I have felt that it really damaged my brain especially my memory and till today I remember most of the things which took place prior to this incident as well as things I learned, but in my daily life after that I became very forgetful and had trouble remembering things, events or new things which I try to learn.

So my question is that is there any way which I can reverse this ill effect or lessen to a high degree so that I can remember things better or have a better memory. I have been drinking for the past 20 years, and since last three years after moving to another place my frequency and dosage of alcohol has increased, and I know it also plays a significant role in diminishing memory. I quit taking medicines almost 14 years back.


Related Questions:
What can cause inconspicuous akinetopsia?
I gained 20 kg in two years and my periods are absent. What should I do?
I suffer from PTSD, anxiety, depression and started noticing blackouts. Kindly advice.
 

Dr. Suresh Kumar G D
MBBS., DCH., MRCPCH., MRCPSYCH., CCT ( CHILD & ADOLESCENT PSYCHIATRY
Child Health, Paediatrics, Psychiatry

Hello,

Welcome to icliniq.com.

It is good to know that you are insightful about the problems caused by excessive alcohol intake. Have you contemplated cutting down on alcohol? Alcohol may be playing a significant part affecting your memory and also have a negative impact on your emotional health. Your memory difficulties may be more related to a history of depression and concurrent alcohol abuse. It is less likely to be a long term effect of Trazonil (Trazodone) overdose.

You may know that alcohol has a depressant effect on the brain (despite the initial euphoric effect). With your history of depression, it is essential and can be tackled at the earliest. You appear to have experienced significant depression, including a risky overdose. You seem to be resilient in your way but are you still depressed? Are you using alcohol as a coping mechanism to manage everyday stressors? I will recommend consulting a doctor to review your mental state and proceed accordingly.

You can consider counseling or talking therapy to address issues related to excessive alcohol use. Try reading books. Also make sure you take care of the basics like eat healthily, sleep enough, and exercise regularly. Try yoga or meditation if available locally.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


How to overcome insomnia and memory problems?
Query: Hi doctor, For the past three months I have been suffering from worsening insomnia. I fall asleep with great difficulty. I used to get a light fragmented sleep, where I wake up several times and have many dreams. In fact do not even know if I have fallen asleep or not. I just know that time has pass...  Read Full »
Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. I have gone through your complaint. From what you have mentioned, it seems that you may be suffering from anxiety or stress related disorders. The symptoms that points towards anxiety or stress related disorders include tremors, twitching, sweating, insomnia, tiredness an...  Read Full »
 
Which antidepressant is less likely to cause hyperhidrosis?
Query: Hello doctor,Every antidepressant I take causes me a lot of hyperhidrosis. Which one on the market is less likely to cause hyperhidrosis? Fluoxetine?  Read Full »
Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. Though the propensity of an antidepressant medicine to cause hyperhidrosis differs on a patient to patient basis, Mirtazapine and Bupropion are less likely to cause it. You can also discuss with the treating psychiatrist regarding adding Cyproheptadine or Benztropine...  Read Full »
 
What if my ability to remember things is temporarily stunted?
Query: Hello doctor, I have a question regarding memory. What if my ability to remember things is temporarily stunted? For example, if I eat too much junk food or go through depression, which I have heard inhibits memory recall, when I am back to normal, will the things I tried to remember be just as clea...  Read Full »
Dr. Hitesh Kumar
Neurologist

Answer: Hi, Welcome to icliniq.com. Your question is very non-specific. Eating junk food does not cause memory problems. And in depression, it is not a true memory loss, but a state of false forgetfulness called pseudodementia. There is a term called transient global amnesia, which can occur due to many ca...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What Is Trigeminal Migraine?
One of the most common complaints of patients in general and ENT practice is a headache. And in chronic cases, it might ...  Read more »
Why am I having muscle twitches all over my body?
Hello doctor, I have been having muscle twitches all around my body for about two months. First I noticed it in the leg...  Read more »
Will my kidney stone escalate my issues of high BP and diabetes?
Hello doctor, I am a 48-year-old male. I have a high blood pressure since five years and type 2 diabetes mellitus since ...  Read more »
 
 

Also Read Answers From